Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 103, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2012, 3:39 PM CDT for Bledsoe County, Sequatchie County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2012, 3:39 PM CDT (20:39 UTC)
- Expired
- Apr 5, 2012, 4:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Bledsoe County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 106 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 1:21 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
966
WUUS54 KMRX 052039
SVRMRX
TNC007-153-052130-
/O.NEW.KMRX.SV.W.0103.120405T2039Z-120405T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM CDT THU APR 5 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLEDSOE COUNTY IN EAST TENNESSEE...
SEQUATCHIE COUNTY IN EAST TENNESSEE...
* UNTIL 430 PM CDT
* AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF PIKEVILLE...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
PIKEVILLE...MOUNT CREST AND MELVINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.
&&
LAT...LON 3557 8543 3562 8536 3572 8527 3577 8524
3576 8492 3568 8498 3557 8511 3554 8510
3550 8514 3547 8512 3545 8515 3545 8517
3532 8526 3554 8551
TIME...MOT...LOC 2039Z 219DEG 21KT 3560 8531
$$
MJB1 follow-up statement
501
WWUS54 KMRX 052102
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT THU APR 5 2012
TNC153-052109-
/O.CAN.KMRX.SV.W.0103.000000T0000Z-120405T2130Z/
SEQUATCHIE TN-
402 PM CDT THU APR 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR SEQUATCHIE COUNTY IS
CANCELLED...
THE STORM THAT INITIATED THE WARNING HAS MOVED NORTH OUT OF
SEQUATCHIE COUNTY. THEREFORE...THE WARNING FOR SEQUATCHIE COUNTY
HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.
LAT...LON 3557 8543 3562 8536 3577 8524 3576 8493
3573 8495 3557 8511 3554 8510 3550 8514
3547 8512 3545 8517 3536 8523 3550 8540
3554 8544
TIME...MOT...LOC 2059Z 219DEG 21KT 3561 8524
$$
TNC007-052130-
/O.CON.KMRX.SV.W.0103.000000T0000Z-120405T2130Z/
BLEDSOE TN-
402 PM CDT THU APR 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR BLEDSOE COUNTY...
AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PIKEVILLE...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
PIKEVILLE...MOUNT CREST AND MELVINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.
&&
LAT...LON 3557 8543 3562 8536 3577 8524 3576 8493
3573 8495 3557 8511 3554 8510 3550 8514
3547 8512 3545 8517 3536 8523 3550 8540
3554 8544
TIME...MOT...LOC 2059Z 219DEG 21KT 3561 8524
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:51 PM CDT, 48 minutes earlier.
Area forecast discussion, Apr 5, 2:51 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 351 PM EDT THU APR 5 2012 .SHORT TERM (TONIGHT THROUGH SATURDAY)...AREA OF LOW PRESSURE TRACKING THROUGH THE AREA BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT. SEVERE THUNDERSTORMS MAY BE POSSIBLE TONIGHT. THE LOW EXITS THE AREA ON FRIDAY WITH COOLER WEATHER PUSHING IN TONIGHT. DRY WEATHER RETURNS ON FRIDAY AFTERNOON. MAY SEE PATCHY FROST IN THE HIGHER ELEVATIONS ON FRIDAY NIGHT. .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...ATMOSPHERE WILL BE GRADUALLY TRANSITIONING INTO A COOLER REGIME AS DEEPENING NEW ENGLAND UPPER LOW BEGINS TO RETROGRADE FROM JUST OFFSHORE TO QUEBEC THROUGH TUESDAY. THE LARGE CIRCULATION WILL PULL AT LEAST TWO FAIRLY SIGNIFICANT SHORTER WAVELENGTH TROUGHS SOUTH ACROSS THE SOUTHERN APPALACHIANS THROUGH MID WEEK. THEREFORE THE FORECAST STARTS OFF DRY SATURDAY NIGHT THROUGH SUNDAY NIGHT WITH DRY ADVECTION. BY MONDAY THE FIRST WAVE BUILDS ACROSS THE REGION BRINGING SHOWERS. THE MOISTURE LADEN NORTHWESTERLY FLOW CONTINUES INTO MID WEEK WITH INCREASINGLY COLDER AIR BUILDING SOUTH. KEPT SLIGHT AND CHANCE POPS GOING FOR APPROXIMATELY THE NORTHERN TWO THIRDS OF THE FORECAST AREA THROUGH WEDNESDAY. AS 85H TEMPS DROP BELOW FREEZING TUESDAY NIGHT INTO WEDNESDAY...MIXED IN A COUPLE SNOW SHOWERS ACROSS THE HIGHER TERRAIN. PRECIP LOOKS TO WRAP UP BY WEDNESDAY AFTERNOON SO KEPT THE REMAINDER OF THE FORECAST DRY WITH A SLIGHT WARMING TREND FOR THURSDAY. TRENDED TEMPS CLOSER TO HPC NUMBERS WHICH INDICATE THE POSSIBILITY OF FREEZING TEMPERATURES IN THE HIGHER TERRAIN AS WELL AS SOME OF THE COLDER VALLEYS ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE TUESDAY NIGHT AND WEDNESDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 50 69 45 73 49 / 60 10 0 0 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 49 67 43 70 47 / 70 10 0 0 0 OAK RIDGE, TN 48 66 42 70 47 / 50 10 0 0 0 TRI CITIES AIRPORT, TN 45 63 37 68 39 / 60 10 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Apr 5, 4:09 AM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 509 AM EDT THU APR 5 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 509 AM EDT THU APR 5 2012 /409 AM CDT THU APR 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY ALONG AND AHEAD OF A FRONTAL BOUNDARY AS IT MOVES SOUTH ACROSS TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE NEAR THE FRONTAL BOUNDARY ESPECIALLY ACROSS THE EASTERN MOUNTAINS OF NORTHERN TENNESSEE AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PATCHY FROST IS POSSIBLE MONDAY THROUGH WEDNESDAY MORNINGS ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. TD
In the hours before
Local storm report, Apr 5, 1:31 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL 2 S LA FOLLETTE 36.34N 84.13W
04/05/2012 E1.00 INCH CAMPBELL TN LAW ENFORCEMENT
&&
JWINTONSpecial weather statement, Apr 5, 1:39 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 239 PM EDT THU APR 5 2012 TNZ014-015-037-038-051930- CLAIBORNE TN-GRAINGER TN-HANCOCK TN-UNION TN- 239 PM EDT THU APR 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HANCOCK...GRAINGER...SOUTHEAST CLAIBORNE AND EASTERN UNION COUNTIES UNTIL 330 PM EDT... AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MAYNARDVILLE...MOVING EAST AT 12 MPH. OTHER ISOLATED STORMS WERE NOTED WITHIN THE AREA...AND COULD ALSO INTENSIFY. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH LOCALLY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...RUTLEDGE... TAZEWELL...BEAN STATION...LUTTRELL...BLAINE...SANDLICK...JOPPA...LONE MOUNTAIN...BUFFALO SPRINGS...THORN HILL...HOWARD QUARTER...TREADWAY AND EVANSTON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MOST OF EAST TENNESSEE THROUGH 10 PM EDT. TG
Special weather statement, Apr 5, 3:08 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 408 PM EDT THU APR 5 2012 TNZ035-036-052100- ANDERSON TN-MORGAN TN- 408 PM EDT THU APR 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST MORGAN AND WESTERN ANDERSON COUNTIES UNTIL 500 PM EDT... AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WARTBURG...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PETROS AND ROSEDALE. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TG
Local storm report, Apr 5, 3:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND DMG 3 NW MOHAWK 36.23N 83.09W
04/05/2012 GREENE TN 911 CALL CENTER
TREES DOWN ON WELCOME GROVE RD
&&
JWINTONLocal storm report, Apr 5, 3:28 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG 3 NW BAILEYTON 36.36N 82.87W
04/05/2012 GREENE TN 911 CALL CENTER
POWERLINES DOWN ON HORTON HIGHWAY.
&&
JWINTONSpecial weather statement, Apr 5, 3:35 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 435 PM EDT THU APR 5 2012 TNZ081-082-052115- BLEDSOE TN-SEQUATCHIE TN- 335 PM CDT THU APR 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND SEQUATCHIE COUNTIES UNTIL 415 PM CDT... AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF PIKEVILLE...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PIKEVILLE... BRAYTON...MOUNT CREST AND MELVINE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 11:51 AM CDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 39 min |
| Apr 5, 12:40 PM CDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Union | 50 min |
| Apr 5, 1:09 PM CDT | Severe Thunderstorm Warning | MRX | Cocke | 21 min |
| Apr 5, 2:00 PM CDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 30 min |
| Apr 5, 2:22 PM CDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 38 min |
| Apr 5, 2:52 PM CDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 23 min |
| Apr 5, 2:55 PM CDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hawkins | 50 min |
| Apr 5, 3:21 PM CDT | Flash Flood Warning | MRX | Morgan, Roane | 56 min |
| Apr 5, 3:30 PM CDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 45 min |
| Apr 5, 4:15 PM CDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Unicoi, Washington | 14 min |
| Apr 5, 4:34 PM CDT | Areal Flood Advisory | MRX | Washington | 56 min |
| Apr 5, 4:44 PM CDT | Areal Flood Advisory | MRX | Bledsoe, Hamilton, Sequatchie | 2 hr |
| Apr 5, 5:58 PM CDT | Severe Thunderstorm Warning | MRX | Hamilton | 47 min |
| Apr 5, 6:03 PM CDT | Areal Flood Advisory | MRX | Rhea, Roane | 3 hr |
| Apr 5, 6:30 PM CDT | Areal Flood Advisory | MRX | Carter, Greene, Unicoi, Washington | 2 hr |
| Apr 5, 6:32 PM CDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon | 28 min |
| Apr 5, 6:52 PM CDT | Areal Flood Advisory | MRX | Blount, Knox, Loudon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.